Kansas, 2019

Damaging Winds in Kansas, August 29 to 30, 2019

August 29 to 30, 2019 · NWS ICT · 13 events in 8 counties and zones

Severe thunderstorms lashed much of east and southeast Kansas with 60-70 mph winds as they crossed these areas. By far, hardest hit was Montgomery County where the 60-70 mph winds occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Severe thunderstorms lashed much of east and southeast Kansas with 60-70 mph winds as they crossed these areas. By far, hardest hit was Montgomery County where the 60-70 mph winds occurred. No damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 29, 5:33 PM CST, 5 hours 49 minutes earlier.

Area forecast discussion, Aug 29, 5:33 PM CST, 5 hours 49 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
633 PM CDT Thu Aug 29 2019

.SHORT TERM...(This evening through Sunday night)
Issued at 408 PM CDT Thu Aug 29 2019

Complex scenario unfolding tonight and the next couple of days. A
Flash Flood Watch has been issued.

First will be the threat of severe weather tonight across
central, south central, and southeast Kansas. Northwesterly flow
is sitting overhead and a shortwave is on its way through southern
Nebraska. Storms are expected to develop along an east-west
oriented cold front this evening along the Kansas/Nebraska border.
This cold front feeds into a weak sfc low currently near the
KS/NE/CO border. Additionally, storms have initiated along the
dryline extending south out of the sfc low and satellite imagery
shows aggravated cumulus bubbling along the front.

Very moist low levels and adequate heating today has contributed
to a very unstable environment area wide. RAP sounds show
impressive CAPE values (MU 5000, ML 4000) with very steep lapse
rates nearing 8C/km in central KS and effective bulk shear of
30-35kts. DCAPE is equally as impressive with values near 1400
J/kg and with drier midlevels and increasing PWs of 1.5 to 2
inches. Storms that come through central Kansas before being a
more linear complex will have the potential for significant hail
of 2 inches and damaging winds 60-70 mph possible.

As storms continue to grow upscale tonight expect the hail threat
to dampen some and transition to a largely wind threat for the
remainder of the night. While the threat of any tornados are low,
there is decent storm relative helicity available (130 0-1 km
SRH, 175 0-3km SRH) that could favor an isolated mesovortice in a
bowing line. These storms are expected to quickly grow upscale
into an organized MCS. Corfidi vectors would suggest this MCS
initially move toward the southeast and then take more of a
southward plunge. Meanwhile moisture transport is progged to
increase considerably overnight with a strengthening southerly
LLJ. The LLJ and better moisture transport are progged to veer
slightly with time. This may create a secondary area of
convergence along any potential outflow boundary and perhaps bring
storm coverage farther west as the MCS backbuilds. Given forecast
PWs of near 2 inches overnight expect torrential rainfall with
these storms. Due to significant rainfall potential, combined with
recent rainfall over the area, opted for a Flash Flood Watch
across the warning area (less Russell and Barton Counties). Flash
flooding and river flooding are likely and will need to be
monitored overnight.

Wherever the outflow ends up will likely be a focus for renewed
showers and convection through the day tomorrow. Several models
show lingering showers and storms across the area thus left a
decent amount of pops in the forecast for this. Confidence then
decreases somewhat for tomorrow night into early Sunday morning.
Whether or not we recover from the MCS, and again where the
outflow sets up, will impact where any convection sets up. Models
are still not in agreement and may change drastically depending
on the outcome of convection tonight. Will let the next shift
take a look at tomorrow nights-sunday convection potential. Left
QPF a shave on the drier side given uncertainty.

Ridging will try to build back in during the day on Sunday and
start to dry us out. Expect temps in the mid 80s and set up a
decent week in the extended.

.LONG TERM...(Monday through Thursday)
Issued at 408 PM CDT Thu Aug 29 2019

Expect quieter conditions Labor Dy and throughout the the
extended period. An upper ridge will be building overhead next
week leaving the area dry and under general high pressure. Expect
temperatures to remain around seasonable normal in the upper 80s
and low 90s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 627 PM CDT Thu Aug 29 2019

Main aviation concern will be overnight storms.

Cold front currently extends from southeast Nebraska into far
NW KS with a dryline extending south of KGLD. Storms have
developed over SW Nebraska and far western KS along the front and
dryline with this activity expected to continuing tracking south
with some expansion expected as the low level jet cranks up this
evening. Storms will be a good bet for most TAF sites overnight,
affecting KICT and KCNU after midnight. Damaging straight-line
winds and hail will be the main threats, along with very heavy
rainfall. By sunrise, far southern and southeast KS should be the
only areas still being affected by storms.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    69  83  67  83 /  60  50  60  60
Hutchinson      68  82  65  83 /  60  50  70  60
Newton          68  81  66  82 /  60  60  70  60
ElDorado        69  82  67  83 /  80  70  60  60
Winfield-KWLD   68  83  67  83 /  70  60  50  60
Russell         66  79  64  83 /  50  50  70  40
Great Bend      67  81  64  83 /  50  50  70  40
Salina          68  81  66  82 /  70  50  70  50
McPherson       68  81  64  81 /  60  50  70  60
Coffeyville     70  82  69  83 /  70  70  40  60
Chanute         69  80  68  82 /  70  70  50  60
Iola            69  80  68  82 /  80  70  50  60
Parsons-KPPF    69  80  68  82 /  70  70  40  60

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from 10 PM CDT this evening through Friday
afternoon for KSZ033-048>053-067>072-082-083-091>096-098>100.

&&

SHORT TERM...KMB
LONG TERM...KMB
AVIATION...RBL
Hazardous weather outlook, Aug 29, 3:43 PM CST, 7 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
443 PM CDT Thu Aug 29 2019

KSZ032-033-047>053-067>072-082-083-091>096-098>100-302145-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
443 PM CDT Thu Aug 29 2019

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

A Flash Flood Watch has been issued for most of central KS and all
of south central and southeast KS from 10pm tonight through noon
tomorrow.

Showers and thunderstorms are expected late this evening and
overnight. Strong to severe storms are likely. The main threats are
localized flooding, 60-75mph wind gusts, and large hail (potentially
2 in hail early in central Kansas).

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A Flash Flood Watch will continue through noon on Friday.

Lingering storms from overnight convection possible during the day
Friday, a few of which may be strong.

More showers and thunderstorms are expected tomorrow night through
Saturday. Some storms could be strong to severe with hail and
damaging wind, and localized flooding as the main threats,
especially in south central Kansas. There is greater uncertainty in
tomorrow nights forecast so be sure to check back for updates.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

Butler

In the hours before

Local storm report, Aug 29, 10:39 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1139 PM CDT THU AUG 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1129 PM     TSTM WND GST     3 SW SALINA             38.78N 97.65W
08/29/2019  M60 MPH          SALINE             KS   ASOS

            ASOS STATION KSLN SALINA.

&&
Local storm report, Aug 29, 10:41 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1141 PM CDT THU AUG 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 PM     TSTM WND GST     1 S GREAT BEND AIRPORT  38.33N 98.85W
08/29/2019  M56 MPH          BARTON             KS   MESONET

            MESONET STATION K5GTB US-56 - GREAT BEND.

&&
Local storm report, Aug 29, 10:58 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1158 PM CDT THU AUG 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1153 PM     TSTM WND GST     2 SW MCPHERSON          38.35N 97.69W
08/29/2019  M61 MPH          MCPHERSON          KS   AWOS

&&
Local storm report, Aug 29, 11:05 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1205 AM CDT FRI AUG 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     TSTM WND DMG     SALINA                  38.82N 97.62W
08/29/2019                   SALINE             KS   LAW ENFORCEMENT

            SEVERAL TREES AND POWER LINES DOWN IN
            SALINA.

&&
Special weather statement, Aug 29, 11:13 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Wichita KS
1213 AM CDT Fri Aug 30 2019

KSZ091-300545-
Harper KS-
1213 AM CDT Fri Aug 30 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Western Harper County in south central Kansas...

* Until 1245 AM CDT.

* At 1212 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Hazelton...moving southeast at
  35 mph.

wind gusts up to 55 mph will be possible with this storm.

* Locations impacted include...
  Attica, Waldron and Corwin.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
south central Kansas.

LAT...LON 3700 9835 3738 9835 3738 9820 3700 9810
TIME...MOT...LOC 0513Z 309DEG 30KT 3712 9848

MCGUIRE
Local storm report, Aug 29, 11:17 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1217 AM CDT FRI AUG 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 PM     TSTM WND DMG     3 ESE HOISINGTON        38.51N 98.73W
08/29/2019                   BARTON             KS   EMERGENCY MNGR

            SHED BLOWN AWAY.

&&

The radar

The Wichita radar (KICT), 86 km away, was scanning. The volume nearest the first event began at 05:20 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Marion

When
August 29, 11:22 PM CST to 11:25 PM CST
Where
Marion County, Marion
Measured
61 kt (70 mph) estimated gust
Reported by
Newspaper
Coordinates
38.350, -97.020

A delayed report was received from an employee with The Marion County Record of wind damage across Marion County. The worst damage occurred across the northern half of Marion County; most of it to trees and power lines. Some of the trees were large but there were no specifics as to their diameters. Most of the town of Marion was reported with no power after the storm.

Thunderstorm Wind, Sedgwick

When
August 29, 11:28 PM CST to 11:29 PM CST
Where
Sedgwick County, 2.74 mi W of (Ict)wichita Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.650, -97.480

No damage was reported.

Thunderstorm Wind, Harvey

When
August 29, 11:30 PM CST to 11:31 PM CST
Where
Harvey County, 1.77 mi ESE of Annelly
Measured
55 kt (63 mph) measured gust
Reported by
NWS Employee
Coordinates
37.960, -97.170

The time of the event was estimated from radar.

Thunderstorm Wind, Chase

When
August 30, 12:07 AM CST to 12:10 AM CST
Where
Chase County, 3 mi E of Strong City
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
38.400, -96.475

Winds estimated around 56 knots/65 mph pulled a 50 foot by 30 foot pole barn from the ground and lifted it. The pole barn landed in a nearby pasture. Posts had been inserted 3 feet deep but did not have concrete support. There was an 8-foot opening to the north and a 15-foot opening to the west. A small lawn tractor that had been parked on the east side of the building was pushed onto its right side.

Thunderstorm Wind, Chase

When
August 30, 12:09 AM CST to 12:10 AM CST
Where
Chase County, 1.77 mi ENE of Strong City
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.410, -96.500

The emergency manager reported the gust.

Thunderstorm Wind, Chase

When
August 30, 12:10 AM CST to 12:11 AM CST
Where
Chase County, 2.79 mi ENE of Strong City
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.410, -96.480

This was another delayed report that provided no details. Therefore, the speed is estimated.

Thunderstorm Wind, Greenwood

When
August 30, 12:51 AM CST to 12:52 AM CST
Where
Greenwood County, 2.14 mi SW of Madison
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.110, -96.160

The estimated 60 mph gusts downed limbs. A some small hail was also reported but the diameter wasn't specified.

Thunderstorm Wind, Wilson

When
August 30, 1:14 AM CST to 1:15 AM CST
Where
Wilson County, 3.83 mi NNE of Fredonia
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
37.580, -95.790

No damage was reported.

Thunderstorm Wind, Montgomery

When
August 30, 1:26 AM CST to 1:27 AM CST
Where
Montgomery County, 0.55 mi E of Independence
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.230, -95.710

No damage was reported.

Thunderstorm Wind, Montgomery

When
August 30, 1:31 AM CST to 1:32 AM CST
Where
Montgomery County, 1.49 mi NNE of Independence
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
37.250, -95.710

The 54-knot gust was measured at Independence Airport.

Thunderstorm Wind, Neosho

When
August 30, 1:37 AM CST to 1:38 AM CST
Where
Neosho County, 0.88 mi SE of Chanute
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.670, -95.460

The estimated speeds ranged from 50 to 60 mph.

Thunderstorm Wind, Montgomery

When
August 30, 1:40 AM CST to 1:42 AM CST
Where
Montgomery County, Cherryvale
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.270, -95.550

No damage was reported.

Thunderstorm Wind, Montgomery

When
August 30, 1:48 AM CST to 1:49 AM CST
Where
Montgomery County, 0.69 mi N of Coffeyville
Measured
53 kt (61 mph) measured gust
Reported by
Public
Coordinates
37.040, -95.630

The report was received via Social Media.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 853908, 853917, 853919, 853993, 853910, 853911, 853914, 853923, 853927, 853933, 853937, 853938, 853939.